Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Extremely Worried and need help
Nov 29, 2009

Hi Dr Bob,

Let me first say having read these forums what an inspiration you are too many people. You give many people hope which is a rare commodity.

Now to my story. I had unprotected vaginal sex with a CSW for Laos in Singapore for a very brief period (sec only as I pushed her off immediately). Although considered high risk I have no way of know if she was HIV positive. Saw a doctor here in Singapore who said she was high risk from Laos and recommended PEP which I have been on for a few days. I am having nausea and dizziness so far and it is not pleasant though the doctors here think that will go after a week or two. I am extremely worried about the long term effects of taking PEP after reading horror stories on the net. I intend to stay monitored and hope I can make it through 28 days.

Do you have any idea of my risk in this encounter? She was on top and I am not circumcised. Most seem to agree if she was HIV + it is 1/1000 but I have also read articles from an Australian newspaper last year that it could be as low as 1/10 from vaginal intercourse.

I really want to stop the PEP but Its damned if you do damned if you dont type scenario..

Any advice would be appreciated...Now Im on the PEP I should continue but it is nasty to say the least and Im anxious being on it.

Many thanks and best wishes for the future.

Response from Dr. Frascino

Hello,

The Center for Disease Control and Prevention (CDC) estimates the per-act statistical risk for acquiring HIV from unprotected insertive penile-vaginal sex with a partner confirmed to be HIV infected is 5 per 10,000 exposures. Your estimated statistical risk would be even less, as we do not know the HIV status of your gal-pal. Since your exposure was "very brief," PEP would not be recommended by many HIV specialists.

Regarding your nausea and dizziness, this certainly could be related to your PEP. (You did not mention which drugs you are taking.) If this is persisting, you should discuss your symptoms further with the HIV specialist who is monitoring your treatment. Often we can provide symptomatic relief by altering the timing of the doses, providing medications to counteract the side effects or, if need be, switching to an alternative PEP regimen.

Good luck.

Dr. Bob



Previous
Donated but no response yet!3rd time asking.IM BEGGING YOU PLS!
Next
HIV AND PML

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement